That Prolonged QT Warning?! Magnesium for Cardiac Arrhythmias

    NextPrevious

    That Prolonged QT Warning?! Magnesium for Cardiac Arrhythmias

    You get a pop-up warning in the electronic medical record about potentially adverse interaction with a prolonged QT interval. What’s the risk, right? Afraid of a little torsades de pointes? Can’t we just give some prophylactic magnesium and call it a day? Let’s see if there’s any literature out there…

    First off, let’s review magnesium. A prominent role of magnesium in the body is functioning as a de facto calcium antagonist which will inhibit the torsades de pointes mechanism.1 Furthermore, it’s part of the treatment for digoxin-induced arrhythmias in addition to the antibody fragments. Though not classically an antiarrhythmic, magnesium may convert some arrhythmias and prior work shows low magnesium may be proarrhythmogenic.2

    Hypermagnesium is relatively uncommon, especially in the critically ill. However, if it does occur, toxicity manifests as neuromuscular symptoms or EKG changes, starting with widening of the QRS.1 Severe magnesium toxicity may lead to cardiac arrest but can be treated with calcium gluconate or dialysis in addition to standard resuscitative interventions.

    Hypomagnesium is more common and is seen in 65% of intensive care patients.3 More pertinent to the undifferentiated ED patient, we consider administering magnesium when attempting to avert ventricular arrhythmias. For torsades de pointes, 2g of magnesium sulfate is the drug of choice. Though solid clinical data is lacking, small studies have demonstrated suppression of monomorphic ventricular tachycardia.4 A meta-analysis by Shiga et al in 2004 showed how it has potential (at least in the cardiac surgery population) to be used prophylactically to avert supraventricular and ventricular arrhythmias.5 So, in short, it’s unclear how low our threshold for giving prophylactic magnesium should be when there’s risk of prolonged QT. Strong evidence is lacking; however, the cardiac surgery population appears to get some benefit.

     

    References
    1. Herroeder S, Schönherr ME, De hert SG, Hollmann MW. Magnesium–essentials for anesthesiologists. Anesthesiology. 2011;114(4):971-93.
    2. Moran JL, Gallagher J, Peake SL, Cunningham DN, Salagaras M, Leppard P: Parenteral magnesium sulfate versus amiodarone in the therapy of atrial tachyarrhythmias: A prospective, randomized study. Crit Care Med 1995; 23:1816–24
    3. Rubeiz GJ, Thill-Baharozian M, Hardie D, Carlson RW: Association of hypomagnesemia and mortality in acutely ill medical patients. Crit Care Med 1993; 21:203–9Rubeiz, GJ Thill-Baharozian, M Hardie, D Carlson, RW
    4. Ceremuzynski L, Gebalska J, Wolk R, Makowska E: Hypomagnesemia in heart failure with ventricular arrhythmias. Beneficial effects of magnesium supplementation. J Intern Med 2000; 247:78–86
    5. Shiga T, Wajima Z, Inoue T, Ogawa R. Magnesium prophylaxis for arrhythmias after cardiac surgery: a meta-analysis of randomized controlled trials. Am J Med. 2004;117(5):325-33.

    • Welcome! This is the website for the Mount Sinai Emergency Ultrasound Division. It serves as an information resource for residents, fellows, medical students and others seeking information about point-of-care ultrasound. There is a lot ofRead more

    • Slow down your tachycardia (but not really)

      You’re sitting in resus bemoaning the departure of your most beloved attending when suddenly a patient wheels in without warning. The patient looks relatively stable but the triage RN tells you her heart rate wasRead more

    • Otitis externa: use the ear wick!

      Acute otitis externa (AOE) is a common complaint seen in pediatric as well as adult emergency departments. AOE is typically not accompanied by acute otitis media, although concurrent cases are possible. Also called “swimmer’s ear”Read more

    • Reach for the COWS

      Your patient in intake is miserable. Doubled over, complaining of pain everywhere, sweating, ill-appearing but not unstable. He tells you that the last time he used heroin was two nights ago, and he is askingRead more

    • Tis the season, summer edition

      As the late spring rains have begun to fade and the temperature rises mercilessly into the 80s and beyond, summer is finally upon us. And with summer comes a host of diseases for the emergencyRead more

    • Meet the newest member of your team

      We have a new resource in the Sinai ED. Say hello to your friendly ED pharmacist. In the past several years, the ED pharmacy has been centralized in a non-ED location. We all know wellRead more

    • In the spirit of roasts and fire-breathing dragons

      You’re on a lovely amble through the backcountry when suddenly you see smoke rising nearby and catch a whiff of a familiar scent that throws you back to your med school OR days: burning flesh.Read more

    • E-point Septal Separation in the Patient with Congestive Heart Failure

      Perhaps never explained so clearly, Cisewki and Alerhand’s article on EPSS is a wonderful read. Bottom line to remember: EPSS > 7 mm was 87% sensitive and 75% specific at identifying reduced EF (<50%).  This isRead more

    • Lidocaine for cough?

      Whether it’s asthma, a U.R.I., or post nasal drip as the cause, cough is a common enough complaint encountered by emergency physicians everywhere. Of course you must always rule out the dangerous causes of coughRead more

    NextPrevious